|Timing and Food
Apr 13, 2004
My question is about food compliance. If no food is available (which has happened a few times) is it better to take drugs (Kaletra) on empty stomach or wait until food is available which could be sometimes 4-5 hours.
Also, how much and what kind of food is enough. How about a glass of milk and a slice of cheese? Or a couple cookies? or a piece of fruit. Would smaller snacks be sufficient?
Thanks for your help.
Response from Dr. Sherer
None of the medications you are taking require that there be food in the stomach for optimal absorption.
On the other hand, in general HIV medications, and in particular the protease inhibitors, are better tolerated when taken with food. So I would recommend in general with this regimen that you try to take it with a meal. Failing that, then take it with a snack, as you suggest, cheese and milk, a banana, something.
You may also have experience taking this regimen on an empty stomach without any difficulty, in which case you may also not have any side effects if you do it again. My preference, and my recommendation, would still be that you take these medications with a meal or a snack.
One of the advantages of Kaletra and the boosted protease inhibitors is the high drug levels and long plasma half lives of the drug. It is unlikely that a 4-5 hour delay would lead to a sub-therapeutic level of Kaletra. Still, I don't encourage missing a regular dose every 12 hours if it can be avoided.
And since you're a clearly intelligent and motivated 16 year old who is doing exceptionally well at managing the complex reality of HIV in your life - far better than many adults, in my experience - I'll urge you to be careful about snacks for a different reason: If you get in the habit, snacks might be all you eat. Take the time to slow down, sit down with some friends and family, and have a full meal as often as you can. You've probably already learned that life can move too fast too often. It'll be good for you and your meds.
Adherence Issues (March 26)
if resistant to amprenavir-am i resistant lexiva
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.